Duke Mathematical Journal

Syzygies of curves and the effective cone of $\overline{\mathcal{M}}_g$

Gavril Farkas

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We describe a systematic way of constructing effective divisors on the moduli space of stable curves having exceptionally small slope. We show that every codimension 1 locus in $\overline{\mathcal{M}}_g$ consisting of curves failing to satisfy a Green-Lazarsfeld syzygy-type condition provides a counterexample to the Harris-Morrison slope conjecture. We also introduce a new geometric stratification of the moduli space of curves somewhat similar to the classical stratification given by gonality but where the analogues of hyperelliptic curves are the sections of $K3$ surfaces

Article information

Source
Duke Math. J. Volume 135, Number 1 (2006), 53-98.

Dates
First available in Project Euclid: 26 September 2006

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1159281064

Digital Object Identifier
doi:10.1215/S0012-7094-06-13512-3

Mathematical Reviews number (MathSciNet)
MR2259923

Zentralblatt MATH identifier
1107.14019

Subjects
Primary: 14H10: Families, moduli (algebraic)
Secondary: 13D02: Syzygies, resolutions, complexes

Citation

Farkas, Gavril. Syzygies of curves and the effective cone of M ̲ g . Duke Math. J. 135 (2006), no. 1, 53--98. doi:10.1215/S0012-7094-06-13512-3. http://projecteuclid.org/euclid.dmj/1159281064.


Export citation

References

  • E. Arbarello and M. Cornalba, Footnotes to a paper of Beniamino Segre: ``On the modules of polygonal curves and on a complement to the Riemann existence theorem,'' Math. Ann. 256 (1981), 341--362.
  • —, Calculating cohomology groups of moduli spaces of curves via algebraic geometry, Inst. Hautes Études Sci. Publ. Math. 88 (1998), 97--127.
  • E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of Algebraic Curves, Vol. 1, Grundlehren Math. Wiss. 267, Springer, New York, 1998.
  • D. Eisenbud and J. Harris, Limit linear series: Basic theory, Invent. Math. 85 (1986), 337--371.
  • —, The Kodaira dimension of the moduli space of curves of genus $\geq 23,$ Invent. Math. 90 (1987), 359--387.
  • —, Irreducibility of some families of linear series with Brill-Noether number, I, Ann. Sci. École Norm. Sup. (4) 22 (1989), 33--53.
  • G. Farkas, The geometry of the moduli space of curves of genus $23$, Math. Ann. 318 (2000), 43--65.
  • G. Farkas and M. Popa, Effective divisors on $\mm_g$, curves on $K3$ surfaces, and the slope conjecture, J. Algebraic Geom. 14 (2005), 241--267.
  • W. Fulton, Intersection Theory, 2nd ed., Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1998.
  • M. Green and R. Lazarsfeld, Some results on the syzygies of finite sets and algebraic curves, Compositio Math. 67 (1988), 301--314.
  • J. Harris and I. Morrison, Slopes of effective divisors on the moduli space of stable curves, Invent. Math. 99 (1990), 321--355.
  • J. Harris and D. Mumford, On the Kodaira dimension of the moduli space of curves, Invent. Math. 67 (1982), 23--88.
  • R. Lazarsfeld, ``A sampling of vector bundle techniques in the study of linear series'' in Lectures on Riemann Surfaces (Trieste, Italy, 1987), World Sci., Teaneck, N.J. 1989, 500--559.
  • A. Logan, The Kodaira dimension of moduli spaces of curves with marked points, Amer. J. Math. 125 (2003), 105--138.
  • C. Okonek, M. Schneider, and H. Spindler, Vector Bundles on Complex Projective Spaces, Progr. Math. 3, Birkhäuser, Boston, 1980.
  • F.-O. Schreyer and F. Tonoli, ``Needles in a haystack: Special varieties via small fields'' in Computations in Algebraic Geometry with Macaulay 2, Algorithms Comput. Math. 8, Springer, Berlin, 2002, 251--279.
  • C. Voisin, Sur l'application de Wahl des courbes satisfaisant la condition de Brill-Noether-Petri, Acta Math. 168 (1992), 249--272.
  • —, Green's generic syzygy conjecture for curves of even genus lying on a $K3$ surface, J. Eur. Math. Soc. (JEMS) 4 (2002), 363--404.
  • —, Green's canonical syzygy conjecture for generic curves of odd genus, Compos. Math. 141 (2005), 1163--1190.